Alert archive / North Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 58, NWS Blacksburg, VA

April 9, 2011Carroll County, Patrick County, Virginia; Alleghany County, Stokes County, Surry County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 9, 2011, 3:47 PM EDT for Carroll County, Patrick County, Virginia; Alleghany County, Stokes County, Surry County, North Carolina. It was in force for 58 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2011, 3:47 PM EDT (19:47 UTC)
Expired
Apr 9, 2011, 4:45 PM EDT
In force
58 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Stokes County, NC, Surry County, NC, Carroll County, VA, Patrick County, VA

The radar

The Roanoke radar (KFCX), 52 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 4:00 PM EDTHAIL 0.752 Sse Cana, NC
Apr 9, 4:13 PM EDTHAIL 1.253 S Ararat, VAHAIL UP TO HALF DOLLAR SIZE ON LONG BRANCH ROAD.
Apr 9, 4:15 PM EDTHAIL 0.756 Nnw Francisco, VA
Apr 9, 4:18 PM EDTHAIL 0.75Ararat, NC

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 12:34 PM EDTSevere Thunderstorm WatchSPC4 hr
Apr 9, 2:00 PM EDTTornado WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.8 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2011-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
704 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

789 
WUUS51 KRNK 091947
SVRRNK
NCC005-169-171-VAC035-141-092045-
/O.NEW.KRNK.SV.W.0058.110409T1947Z-110409T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
347 PM EDT SAT APR 9 2011

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA
  NORTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA
  SOUTHERN PATRICK COUNTY IN SOUTHWEST VIRGINIA
  SOUTHERN CARROLL COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 445 PM EDT.

* AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BARRETT...OR 6 MILES NORTHWEST OF MOUNTAIN PARK...AND MOVING EAST
  AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PINE RIDGE...
  MOUNT AIRY...
  STUART...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3637 8094 3652 8099 3675 8009 3674 8010
      3674 8008 3672 8010 3666 8006 3645 8004
      3636 8090
TIME...MOT...LOC 1948Z 253DEG 41KT 3647 8084

$$

DS
4 follow-up statements
747 
WWUS51 KRNK 092002
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
402 PM EDT SAT APR 9 2011

NCC005-092011-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
ALLEGHANY NC-
402 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ALLEGHANY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3647 8078 3657 8076 3675 8010 3674 8008
      3672 8010 3666 8006 3645 8004 3642 8073
TIME...MOT...LOC 2001Z 253DEG 41KT 3651 8066

$$

NCC169-171-VAC035-141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-SURRY NC-PATRICK VA-CARROLL VA-
402 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN CARROLL...SOUTHERN PATRICK...NORTHEASTERN SURRY AND
NORTHERN STOKES COUNTIES...

AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PINE RIDGE...OR NEAR BOTTOM...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  MOUNT AIRY...
  STUART...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3647 8078 3657 8076 3675 8010 3674 8008
      3672 8010 3666 8006 3645 8004 3642 8073
TIME...MOT...LOC 2001Z 253DEG 41KT 3651 8066

$$

DS
132 
WWUS51 KRNK 092013
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
413 PM EDT SAT APR 9 2011

VAC035-092023-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
CARROLL VA-
413 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN CARROLL COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3649 8053 3653 8057 3659 8056 3675 8010
      3674 8008 3672 8010 3666 8006 3649 8005
TIME...MOT...LOC 2013Z 252DEG 41KT 3656 8049

$$

NCC169-171-VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-SURRY NC-PATRICK VA-
413 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN PATRICK...NORTHEASTERN SURRY AND NORTHERN STOKES
COUNTIES...

AT 412 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR ARARAT...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  ARARAT...
  COLLINSTOWN...
  STUART...
  CRITZ...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

&&

LAT...LON 3649 8053 3653 8057 3659 8056 3675 8010
      3674 8008 3672 8010 3666 8006 3649 8005
TIME...MOT...LOC 2013Z 252DEG 41KT 3656 8049

$$

DS
588 
WWUS51 KRNK 092021
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
421 PM EDT SAT APR 9 2011

NCC171-092031-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
SURRY NC-
421 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SURRY COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3650 8045 3655 8044 3656 8049 3661 8047
      3675 8010 3674 8008 3672 8010 3666 8006
      3649 8005 3649 8044
TIME...MOT...LOC 2021Z 254DEG 44KT 3656 8031

$$

NCC169-VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-PATRICK VA-
421 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHERN PATRICK AND NORTHERN STOKES COUNTIES...

AT 416 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR COLLINSTOWN...OR NEAR FRANCISCO...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  COLLINSTOWN...
  STUART...
  SANDY RIDGE...
  PENNS STORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3650 8045 3655 8044 3656 8049 3661 8047
      3675 8010 3674 8008 3672 8010 3666 8006
      3649 8005 3649 8044
TIME...MOT...LOC 2021Z 254DEG 44KT 3656 8031

$$

DS
823 
WWUS51 KRNK 092037
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
437 PM EDT SAT APR 9 2011

NCC169-092046-
/O.CAN.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
STOKES NC-
437 PM EDT SAT APR 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN STOKES COUNTY IS
CANCELLED...

THE STORM THAT PROMPTED THE WARNING HAS EXITED THE COUNTY. 
THEREFORE...THE WARNING HAS BEEN CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 3655 8023 3660 8030 3666 8028 3675 8010
      3674 8008 3672 8010 3666 8006 3655 8005
TIME...MOT...LOC 2036Z 251DEG 40KT 3662 8017

$$

VAC141-092045-
/O.CON.KRNK.SV.W.0058.000000T0000Z-110409T2045Z/
PATRICK VA-
437 PM EDT SAT APR 9 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM EDT
FOR SOUTHEASTERN PATRICK COUNTY...

AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR CRITZ...OR NEAR
STUART...MOVING EAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  STUART...
  CRITZ...
  PENNS STORE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...
DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY
HEAVY RAIN.

&&

LAT...LON 3655 8023 3660 8030 3666 8028 3675 8010
      3674 8008 3672 8010 3666 8006 3655 8005
TIME...MOT...LOC 2036Z 251DEG 40KT 3662 8017

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 2:16 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Apr 9, 2:16 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
216 PM EDT SAT APR 9 2011

.SYNOPSIS...
A WEAK COOL FRONT HAS STALLED OVER THE WESTERN MOUNTAINS...AND
WILL REMAIN NEARLY STATIONARY INTO TONIGHT. THE FRONT WILL LIFT
BACK NORTH OF THE AREA SUNDAY AHEAD OF ANOTHER STRONG COLD FRONT
THAT WILL CROSS THE REGION LATE MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM...AIRMASS HAS BECOME MODERATELY UNSTABLE IN THE WRN
MTNS AS EXPECTED. WE EXPECT DISCRETE CELLS...ALONG WITH MULTICELL
CLUSTERS OF STORMS. MAIN POTENTIAL IS LARGE HAIL AND DAMAGING
WINDS...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE IN THE DISCRETE
CELLS...SO THE SEVERE TSTM WATCH WAS UPGRADED TO A TORNADO WATCH.
STRATUS FIELD STILL COVERS MOST OF THE EASTERN CWA. HAVE UPDATED
TO LOWER TEMPS SOME MORE IN THE PIEDMONT AREAS...AND ADD SEVERE
WORDING TO TSTMS IN THE WRN MTNS.

AS OF 1000 AM...
VISIBLE SATELLITE SHOWS A SHARP CONTRAST ACROSS THE CWA...WITH
LOW...THICK STRATUS ALONG AND EAST OF THE BLUE RIDGE...AND PLENTY
OF SUN IN MUCH OF THE MTNS. WITH LOW LEVEL FLOW VEERING FROM NE TO
SE THROUGH THE DAY...I EXPECT THE STRATUS TO HANG IN TOUGH ALONG
AND EAST OF THE BLUE RIDGE...WHILE LOCATIONS NEAR...BUT WEST OF
THE BLUE RIDGE IN STRATUS NOW...WILL LIKELY GET SOME SUN THIS
AFTERNOON. OF COURSE...FURTHER WEST WILL HAVE AT LEAST PARTIAL
SUNSHINE...AND WILL BECOME UNSTABLE. I HAVE EDGED THE COVERAGE OF
TSTMS THIS AFTERNOON A LITTLE FURTHER EAST SINCE THERE IS MORE SUN
IN WESTERN SECTIONS OF THE NEW RIVER VALLEY. I INCREASED CLOUD
COVER EAST OF THE BLUE RIDGE...AND HAVE LOWER HIGH TEMPS-
ESPECIALLY ACROSS THE NW NC PIEDMONT WHERE THEY WILL LIKELY NOT
GET OUT OF THE 50S.

PREVIOUS DISCUSSION...
AT 08Z/4AM SURFACE FRONT EXTENDED FROM GREENBRIER COUNTY WEST
VIRGINIA THROUGH WILKES COUNTY NORTH CAROLINA...DEPICTED WELL ON
MSAS BY THE TIGHT GRADIENT OF LIFTED INDEX VALUES. ON THE COOL
SIDE OF THE FRONT STRATUS AND FOG HAVE FORMED. EXPECT THE FOG TO
LIFT IN THE MORNING BUT MUCH OF THE ARA IN THE WEDGE SHOULD BE
CLOUDY TODAY.

EXPECTING THE CLUSTER OF THUNDERSTORMS IN NORTHEAST MISSOURI TO
TRACK INTO THE OHIO VALLEY THIS MORNING AND ALONG THE FRONT THIS
AFTERNOON. MODELS BRING THE MCV ASSOCIATED WITH THESE STORMS
ACROSS THE SOUTHWEST COUNTIES OF THE FORECAST AREA BETWEEN
18Z/2PM AND 00Z/8PM. EXPECT A WEST OR NORTHWEST STORM MOTION TO
AGAIN TRACK THE STORMS INTO THE COOL SIDE OF THE FRONT.

HIGH TEMPERATURES SHOULD BE SIMILAR TO FRIDAY WITH MID TO UPPER
50S DEEP IN THE COOL AIR TO MID TO UPPER 70S IN THE FAR SOUTHWEST.
BLENDED IN BIAS CORRECTED MET GUIDANCE IN FOR MAXIMUM TEMPERATURES
THIS AFTERNOON. LOWS TONIGHT WILL STAY IN THE 40S NORTHEAST TO THE
LOWER 60S SOUTHWEST. AGAIN USED THE MET GUIDANCE FOR MINIMUM
TEMPERATURES.

A STORM SURVEY IS PLANNED FOR TODAY FROM PULASKI TO DRAPER
VIRGINIA. ANOTHER SURVEY MAY BE CONDUCTED IN SOUTHERN MONROE
COUNTY WEST VIRGINIA.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
HIGH PRESSURE SHIFTS EASTWARD SUNDAY MORNING...BUT WILL START THE
DAY WITH A FEW LINGERING SHOWERS AS A WARM FRONT...EXTENDING FROM A
LOW PRESSURE SYSTEM PUSHING ACROSS THE NORTHERN PLAINS...MOVES
NORTHWARD ACROSS OUR AREA. SHOWERS WILL MOVE OUT OF THE AREA BY LATE
MORNING...WITH SKIES BECOMING PARTLY CLOUDY ACROSS OUR REGION.
SOUTHWESTERLY WINDS WILL BE DOMINANT ACROSS OUR AREA...USHERING IN
ALMOST SUMMER LIKE TEMPERATURES...WITH SUNDAY AFTERNOON HIGHS
REACHING THE UPPER 70S TO LOWER 80S ACROSS MUCH OF THE AREA.

THE WARM TREND WILL CONTINUE INTO MONDAY...HOWEVER WIND SPEEDS WILL
BE STRONGER AS THE PRESSURE GRADIENT ACROSS OUR AREA TIGHTENS. GUSTS
DURING THE AFTERNOON MAY REACH 30 MPH...ESPECIALLY ALONG AND WEST OF
THE BLUE RIDGE. THUNDERSTORM ACTIVITY WILL ALSO INCREASE DURING THE
AFTERNOON AS A STRONG COLD FRONT APPROACHES OUR REGION FROM THE
UPPER MIDWEST. ALTHOUGH THE STRONGEST ATMOSPHERIC INSTABILITY WILL
REMAIN FARTHER TO THE NORTH...THE COMBINATION OF VERY WARM AFTERNOON
TEMPERATURES AND RESPECTABLE INSTABILITY AHEAD OF THE FRONT WILL
STILL RESULT IN A FEW SEVERE THUNDERSTORMS DURING THE AFTERNOON AND
EVENING...WITH LARGE HAIL...DAMAGING WINDS...AND EVEN ISOLATED
TORNADOES POSSIBLE...IN ADDITION TO HEAVY DOWNPOURS AND FREQUENT
LIGHTNING.

THE COLD FRONT CLEARS OUR AREA TO THE EAST SHORTLY AFTER MIDNIGHT ON
TUESDAY...WITH DRIER AIR MOVING INTO THE AREA. STILL EXPECT TO SEE
RESIDUAL SHOWER ACTIVITY CONTINUE THROUGH TUESDAY EVENING FOR
LOCATIONS WEST OF THE BLUE RIDGE...BUT AT LEAST WE CAN EXPECT THIS
RESIDUAL POST FRONTAL ACTIVITY TO FALL IN THE FORM OF RAIN AS
OPPOSED TO SNOW. HIGH PRESSURE CONTINUES TO BUILD INTO THE AREA ON
WEDNESDAY...WHICH WILL KEEP OUR WEATHER DRY THROUGH THE END OF THE
WORKWEEK.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
FAIRLY ACTIVE SPRINGTIME PATTERN TO CONTINUE NEXT WEEK. FIRST SYSTEM
COMES OUT OF THE ROCKIES AND TRACKS TOWARD THE WESTERN GREAT LAKES
MONDAY INTO TUESDAY. THIS SYSTEM WILL LIKELY BRING A GOOD CHANCE OF
SEVERE WEATHER AHEAD AND ALONG OF A FRONTAL BOUNDARY WELL TO OUR
WEST ACROSS THE CENTRAL OR NORTHERN PLAINS/MIDWEST SUNDAY. SPC
ALREADY HAS A MODERATE RISK FOR DAY 3 IN THIS AREA..AN INDICATION OF
THE STRENGTH OF THIS SYSTEM. COLD FRONT APPROACHES SOUTHERN
APPALACHIAN REGION LATER MONDAY ALTHOUGH CURRENT MODEL CONSENSUS
TIMING FOR THIS FROPA IS MAINLY OVERNIGHT MONDAY WHICH WOULD LESSEN
CHANCES FOR SEVERE...BUT 6 TO 12 HOURS EARLIER AND CHANCES FOR
SIGNIFICANT STORMS ACROSS OUR AREA MONDAY AFTERNOON INCREASES
CONSIDERABLY. STRONG SOUTHERLY FLOW AHEAD OF THE FRONT ON MONDAY
WILL BRING VERY WARM TEMPS WITH MEX GUIDANCE SOME 15 TO 20 DEGREES
ABV NORMAL..COMPROMISED WITH SOMEWHAT LOWER MET/MEH GUIDANCE GIVING
STILL MID-80S EAST AND NEAR 80 WEST.

AFTER FRONT PASSES EARLY TUESDAY HIGH PRESSURE WILL DOMINATE FROM
THROUGH FRIDAY WITH TEMPERATURES RUNNING A FEW DEGREES ABV CLIMO FOR
MID-APRIL..GENERALLY UPPER 60S WEST TO LOW 70S EAST. NEXT FRONT REACHES
THE AREA EARLY NEXT WEEKEND AS ANOTHER LOW PRESSURE SYSTEM TRACKS
ACROSS THE CENTRAL PLAINS TO GREAT LAKES. FOLLOWING HPC IN THE GRIDS
TO KEEP THAT FROPA JUST BEYOND THE END OF THIS FORECAST CYCLE.

&&

.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
STRATUS PRODUCING IFR CIGS IS HANGING TOUGH EAST OF THE BLUE
RIDGE. THIS INCLUDESBCB...ROA...LYH AND DAN. THESE CIGS MAY
BRIEFLY RISE TO LOW END MVFR...BUT ARE EXPECTED TO DROP RIGHT BACK
DOWN AGAIN TONIGHT...WITH HIGH CONFIDENCE OF IFR CONDS...MODERATE
CONFIDENCE OF VLIFR CONDS. FURTHER WEST...NEARLY FULL DAY HEATING
HAS PRODUCED MODERATELY UNSTABLE CONDS AND A TORNADO WATCH HAS
BEEN ISSUED IN EFFECT THRU 900 PM. BLF AND LWB WILL LIKELY SEE A
TSTM...AND HAVE A CHC FOR STRONG WINDS AND LARGE HAIL. BCB HAS A
LOW CHC OF SEEING A STRONG TSTM. I EXPECT LWB TO DROP DOWN TO
VLIFR IN FOG...BLF MAY NOT DROP TO IFR.

LOW CIGS/VSBYS WILL RISE THROUGH THE MORNING HOURS SUNDAY. I
EXPECT MOST SITES TO BECOME VFR AROUND OR SHORTLY AFTER 18Z/200
PM.

A STRONG COLD FRONT WILL APPROACH THE REGION LATE
MONDAY...BRINGING A CHC OF THUNDERSTORMS TO ALL AREAS. VFR THEN
RETURNS ACROSS THE EAST BEHIND THE FRONT TUESDAY WITH UPSLOPE MVFR
CIGS AND A FEW -SHRA OVER SE WVA.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/JJ
SHORT TERM...NF
LONG TERM...PC
AVIATION...AMS/JJ
Hazardous weather outlook, Apr 9, 4:30 AM EDT, 11 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
430 AM EDT SAT APR 9 2011

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>045-101000-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-GRAYSON-CARROLL-MERCER-SUMMERS-MONROE-GREENBRIER-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN MONDAY AFTERNOON
AND EVENING. THE PRIMARY THREAT FROM THE SEVERE STORMS WILL BE LARGE
HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-101000-
STOKES-ROCKINGHAM-CASWELL-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-
ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
430 AM EDT SAT APR 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 9, 2:39 PM EDT, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
239 PM EDT SAT APR 9 2011

VAZ016-092200-
CARROLL-
INCLUDING THE CITY OF...GALAX
239 PM EDT SAT APR 9 2011

...DENSE FOG ALONG INTERSTATE 77 THIS AFTERNOON...

LOCALLY VERY DENSE FOG REMAINS ALONG INTERSTATE 77 IN
CARROLL COUNTY VA. VISIBILITIES IN SOME STRETCHES OF THE
INTERSTATE BETWEEN MILE MARKER 1 AND 7 CONTINUE TO BE NEAR ZERO
AT TIMES. THIS VERY DENSE FOG WILL LAST THE REST OF THE
AFTERNOON. MOTORISTS ALONG INTERSTATE 77 IN CARROLL COUNTY SHOULD
BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY...AND SLOWER
TRAFFIC.
Local storm report, Apr 9, 3:26 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
326 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             MARION                  36.83N 81.50W
04/09/2011  E1.00 INCH       SMYTH              VA   TRAINED SPOTTER

            BEGAN FALLING 320 PM...STILL FALLING AT 325 PM

&&

JJACKSON
Local storm report, Apr 9, 3:28 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
328 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             5 SW MARION             36.78N 81.56W
04/09/2011  E1.00 INCH       SMYTH              VA   TRAINED SPOTTER

&&

JJACKSON
Local storm report, Apr 9, 3:36 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
336 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HAIL             3 ENE CHILHOWIE         36.81N 81.63W
04/09/2011  E1.00 INCH       SMYTH              VA   PUBLIC

&&

JJACKSON
Local storm report, Apr 9, 3:37 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             TODD                    36.31N 81.60W
04/09/2011  E0.75 INCH       ASHE               NC   PUBLIC

            PENNY HAIL COVERED THE GROUND

&&

JJACKSON
Local storm report, Apr 9, 3:39 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
339 PM EDT SAT APR 09 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             FLEETWOOD               36.30N 81.52W
04/09/2011  E1.75 INCH       ASHE               NC   TRAINED SPOTTER

&&

PC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 8:03 PM EDTSpecial Weather StatementRNKPittsylvania27 min
Apr 8, 8:29 PM EDTTornado WarningRNKPatrick31 min
Apr 8, 8:30 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick30 min
Apr 8, 9:00 PM EDTSevere Thunderstorm WarningRNKHenry41 min
Apr 8, 9:29 PM EDTSevere Thunderstorm WarningRNKBland, Giles31 min
Apr 8, 9:50 PM EDTSevere Thunderstorm WarningRNKGiles, Montgomery, Pulaski, City of Radford25 min
Apr 8, 9:58 PM EDTSevere Thunderstorm WarningRNKBland, Pulaski, Wythe32 min
Apr 8, 10:00 PM EDTSevere Thunderstorm WarningRNKBland30 min
Apr 8, 10:15 PM EDTSevere Thunderstorm WarningRNKFloyd, Montgomery, Pulaski30 min
Apr 8, 10:29 PM EDTSevere Thunderstorm WarningRNKBland, Wythe14 min
Apr 8, 10:37 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Pulaski23 min
Apr 8, 10:52 PM EDTSpecial Weather StatementRNKHenry, City of Martinsville38 min
Apr 8, 10:59 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick31 min
Apr 8, 11:11 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe49 min
Apr 8, 11:24 PM EDTSpecial Weather StatementRNKHenry36 min
Apr 9, 12:00 AM EDTSevere Thunderstorm WarningRNKBland, Carroll, Grayson, Smyth, Wythe30 min
Apr 9, 12:27 AM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax48 min
Apr 9, 12:56 AM EDTTornado WarningRNKCarroll, Grayson34 min
Apr 9, 2:22 AM EDTSpecial Weather StatementRNKSmyth53 min
Apr 9, 2:34 AM EDTSevere Thunderstorm WarningRNKGrayson, Smyth41 min
Apr 9, 2:50 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Smyth, Wythe85 min
Apr 9, 2:56 PM EDTTornado WarningRNKSmyth34 min
Apr 9, 3:18 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell, Wythe57 min
Apr 9, 3:23 PM EDTTornado WarningRNKGrayson, Smyth22 min
Apr 9, 3:42 PM EDTTornado WarningRNKGrayson33 min
Apr 9, 4:15 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Patrick, City of Galax35 min
Apr 9, 4:29 PM EDTSpecial Weather StatementRNKBland, Tazewell61 min
Apr 9, 4:58 PM EDTSpecial Weather StatementRNKGrayson, Smyth, Wythe32 min
Apr 9, 5:09 PM EDTSpecial Weather StatementRNKGiles, Pulaski, City of Radford66 min
Apr 9, 5:11 PM EDTSevere Thunderstorm WarningRNKGrayson, Smyth49 min
Apr 8, 11:33 PM EDTSpecial Weather StatementRNKStokes27 min
Apr 8, 11:58 PM EDTSevere Thunderstorm WarningRNKRockingham, Stokes32 min
Apr 9, 12:13 AM EDTSpecial Weather StatementRNKStokes17 min
Apr 9, 1:18 AM EDTSpecial Weather StatementRNKSurry57 min
Apr 9, 1:26 AM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin35 min
Apr 9, 1:28 AM EDTSevere Thunderstorm WarningRNKAlleghany, Surry, Wilkes, Yadkin35 min
Apr 9, 1:46 AM EDTSpecial Weather StatementRNKAshe59 min
Apr 9, 2:53 PM EDTSevere Thunderstorm WarningRNKAshe, Surry, Watauga, Wilkes, Yadkin67 min
Apr 9, 3:20 PM EDTSevere Thunderstorm WarningRNKAlleghany, Ashe, Surry, Watauga, Wilkes, Yadkin55 min
Apr 9, 3:27 PM EDTTornado WarningRNKAlleghany, Ashe33 min
Apr 9, 5:01 PM EDTSpecial Weather StatementRNKAshe29 min
Apr 9, 5:36 PM EDTSpecial Weather StatementRNKRockingham24 min
Apr 9, 5:59 PM EDTSpecial Weather StatementRNKYadkin31 min
Apr 9, 6:17 PM EDTSpecial Weather StatementRNKCaswell43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2011Severe Thunderstorm Warnings in Virginia, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.